Recent studies have found that anesthesia drugs have neurotoxicity on the developing neurons, causing learning and memory disorders and behavioral abnormalities. Ketamine is commonly used in pediatric anesthesia.
A clinical retrospective study found that children under 3 years old who received a long-time surgery, or -- because of surgery -- required ketamine repeatedly, exhibited learning and memory disorders and behavioral abnormalities when they reached school-age.
Researchers now speculate that these abnormalities may be related to the potential neurotoxicity of ketamine.
A recent study in rats published in the Neural Regeneration Research (Vol. 8, No. 17, 2013) showed that ketamine could induce tau phosphorylation and neuronal toxicity in the development of neurons detected using molecular biology techniques from aspects of gene and protein levels.
The relevant findings suggest that ketamine induces tau hyperphosphorylation at serine 404, resulting in damage to microtubule and axonal transport. Such damage may cause neurotoxicity and neuronal death in neonatal rats, consistent with previous studies demonstrating ketamine-induced neuronal apoptosis.
- haiyan Jin, Zhiyong Hu, Mengjie Dong, Yidong Wu, Zhirui Zhu, Lili Xu. Ketamine induces tau hyperphosphorylation at serine 404 in the hippocampus of neonatal rats. Neural Regen Res., 2013 DOI: 10.3969/j.issn.1673-5374.2013.17.007
Cite This Page: